Alert archive / Alabama / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 30, NWS Birmingham, AL

March 2, 2012Winston County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Mar 2, 2012, 3:47 PM CST for Winston County, Alabama. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 2, 2012, 3:47 PM CST (21:47 UTC)
Expired
Mar 2, 2012, 4:30 PM CST
In force
43 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Winston County, AL

The radar

The Columbus AFB radar (KGWX), 106 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 2, 3:55 PM CSTHAIL 1Double Springs, AL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 2, 1:20 PM CSTTornado WatchSPC9 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-03-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 544 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-03-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
544 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
530 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
204 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

466 
WUUS54 KBMX 022147
SVRBMX
ALC133-022230-
/O.NEW.KBMX.SV.W.0030.120302T2147Z-120302T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CST FRI MAR 2 2012

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN WINSTON COUNTY IN NORTHWEST ALABAMA...

* UNTIL 430 PM CST

* AT 344 PM CST...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTH OF LYNN...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ASHRIDGE...WINSTON FREE STATE BARN...DOUBLE SPRINGS...HOUSTON
  RECREATIONAL AREA...MORELAND...BRUSHY LAKE...ADDISON AND HELICON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3430 8710 3413 8710 3413 8711 3409 8755
      3418 8760 3430 8731 3430 8711
TIME...MOT...LOC 2148Z 246DEG 42KT 3415 8747

$$

61
2 follow-up statements
838 
WWUS54 KBMX 022156
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
356 PM CST FRI MAR 2 2012

ALC133-022230-
/O.CON.KBMX.SV.W.0030.000000T0000Z-120302T2230Z/
WINSTON AL-
356 PM CST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 430 PM CST...

AT 353 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
WINSTON FREE STATE BARN...OR 11 MILES NORTHEAST OF LYNN...MOVING
NORTHEAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  MORELAND...BRUSHY LAKE...ADDISON...HELICON...INMANFIELD...
  NESMITH...WINSTON COUNTY AIRPORT...HOUSTON...GRAYSON AND ADDISON
  MUNICIPAL AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3430 8710 3413 8710 3411 8749 3418 8750
      3430 8731
TIME...MOT...LOC 2156Z 246DEG 42KT 3418 8738

$$

61
113 
WWUS54 KBMX 022208
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
408 PM CST FRI MAR 2 2012

ALC133-022230-
/O.CON.KBMX.SV.W.0030.000000T0000Z-120302T2230Z/
WINSTON AL-
408 PM CST FRI MAR 2 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
WINSTON COUNTY UNTIL 430 PM CST...

AT 407 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
MORELAND...OR 9 MILES NORTHWEST OF ARLEY...MOVING EAST AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  BRUSHY LAKE...ADDISON...INMANFIELD...NESMITH...ADDISON MUNICIPAL
  AIRPORT...ADDISON TOWN HALL AND UPSHAW.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

TO REPORT SEVERE WEATHER...CALL 1-800-856-0758.

LAT...LON 3416 8711 3415 8734 3425 8738 3430 8731
      3430 8710
TIME...MOT...LOC 2209Z 248DEG 34KT 3421 8726

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 2:53 PM CST, 54 minutes earlier.

Area forecast discussion, Mar 2, 2:53 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CST FRI MAR 2 2012

.DISCUSSION...

AS OF EARLY THIS AFTERNOON CONVECTION HAS BEEN OCCURRING ACROSS
PORTIONS OF NORTH ALABAMA...EASTERN MISSISSIPPI AND WESTERN
TENNESSEE. THESE STORMS ARE FORMING WELL AHEAD OF A COLD FRONT THAT
IS CURRENTLY LOCATED ALONG THE MISSISSIPPI RIVER. THESE
THUNDERSTORMS ARE FORMING IN A MOIST AND UNSTABLE BOUNDARY LAYER
WITH TEMPERATURES TODAY RISING UP INTO THE UPPER 70S AND LOWER 80S.
THE SOUNDING FROM BMX AT 18Z INDICATED NEARLY 1400 J/KG OF CAPE WITH
NO CAP TO LIMIT CONVECTION FROM FORMING THIS AFTERNOON AND EVENING.
WINDS ARE CURRENTLY SOUTHWEST ACROSS CENTRAL ALABAMA AHEAD OF THE
APPROACHING FRONT WILL CONTINUE TO MONITOR LOW LEVEL WIND FIELDS ANY
BACKING OF THE WINDS OVER THE NEXT FEW HOURS COULD INCREASE THE
LIKELIHOOD FOR TORNADIC SUPERCELLS. NEAR SUNSET THE LOW LEVEL WINDS
FIELDS BECOME MORE UNIDIRECTIONAL AS A SQUALL LINE FORMS ACROSS
CENTRAL ALABAMA.

LATEST MODELS MOVE THE COLD FRONT THROUGH CENTRAL ALABAMA BY 18Z
SATURDAY. A FEW SHOWERS COULD LINGER BEHIND THE FRONT INTO SATURDAY
NIGHT AND SUNDAY MORNING OVER PORTIONS OF SOUTHEASTERN ALABAMA AS
ANOTHER SHORTWAVE TROUGH MOVES THROUGH THE SOUTHEASTERN U.S. STRONG
COLD AIR ADVECTION AND CLEARING BEHIND THE FRONT WILL PUSH
TEMPERATURES INTO THE 30S ACROSS THE CENTRAL ALABAMA SATURDAY NIGHT
INTO SUNDAY MORNING. AS THE STRONG UPPER LEVEL JET EJECTS
NORTHEAST...HEIGHT RISES WILL OCCUR ACROSS THE SOUTHEASTERN U.S.
WITH UPPER LEVEL RIDGING BUILDING LATE WEEKEND AND INTO EARLY NEXT
WEEK. THIS PATTERN WILL LEAD TO TEMPERATURES NEAR NORMAL FOR THIS
TIME OF YEAR WITH LOWS IN THE UPPER 30 AND LOWER 40S AND HIGHS IN THE
UPPER 60S AND LOWER 70S. MODELS DIFFER ON WHEN THE NEXT SYSTEM WILL
IMPACT THE SOUTHEASTERN U.S. WITH THE GFS SHOWING A MORE PROGRESSIVE
UPPER LEVEL WAVE THAT WOULD IMPACT THE REGION ON WEDNESDAY. WHILE
THE ECMWF HAS A MUCH SLOWER SYSTEM AS THE UPPER LEVEL LOW CLOSES OFF
OVER THE DESERT SOUTHWEST AND SLOWLY PROGRESSES EASTWARD BRINGING
PRECIPITATION CHANCES ON FRIDAY. WILL CONTINUE TO MONITOR MODEL
TRENDS FOR PRECIPITATION CHANCES MID TO LATE NEXT WEEK.

ANDERSON

&&

.AVIATION...

18Z TAF DISCUSSION.

CEILINGS RISING TO VFR THIS AFTERNOON. WINDS FROM THE SOUTH AND
GUSTY TO NEAR 25 KTS AHEAD OF AN APPROACHING STORM SYSTEM. LATE
THIS AFTERNOON AND INTO THE EVENING...SCATTERED THUNDERSTORMS
WILL DEVELOP AHEAD OF A SQUALL LINE. AT THIS POINT...THE HEAVIEST
RAINFALL AND THUNDERSTORMS SHOULD FALL BETWEEN 23Z AND 06Z ACROSS
THE NORTH...AND IN THE EARLY MORNING HOURS NEAR MGM AND TOI.
TIMING WILL HAVE TO BE ADJUSTED AS THE ACTUAL STORMS BEGIN TO
DEVELOP.

AFTER THE MAIN CONVECTIVE LINE PUSHES THROUGH...STEADY LIGHT RAIN
IS EXPECTED THROUGH MUCH OF THE MID MORNING HOURS WITH SOME
IMPROVING CONDITIONS TO VFR POSSIBLE ACROSS THE NORTH BY LATE
MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     46  53  33  58  38 / 100  30  10  10  10
ANNISTON    49  54  34  58  41 / 100  30  10  10  10
BIRMINGHAM  47  54  35  58  43 / 100  30  10  10  10
TUSCALOOSA  47  55  35  61  42 / 100  20  10  10  10
CALERA      49  54  35  59  43 / 100  30  10  10  10
AUBURN      57  60  36  59  41 /  80  60  30  10  10
MONTGOMERY  55  61  37  62  42 /  90  60  20  10  10
TROY        61  62  36  61  41 /  60  80  30  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR ALL OF CENTRAL ALABAMA.

&&

05/05/88
Hazardous weather outlook, Mar 2, 6:24 AM CST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
624 AM CST FRI MAR 2 2012

ALZ011>015-017>050-031230-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
624 AM CST FRI MAR 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ACROSS NORTHWEST
CENTRAL ALABAMA AHEAD OF AND ALONG A STRONG COLD FRONT...AND
CONTINUE THROUGH EARLY SATURDAY MORNING ACROSS THE SOUTHEAST. ALL
SEVERE WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT
LINE WINDS...TORNADOES...LARGE HAIL...AND FLASH FLOODING. THE
HIGHEST THREAT AREA FOR TORNADOES WILL BE ALONG AND NORTH OF
INTERSTATE 20. THE SEVERE THREAT WILL END EARLY SATURDAY MORNING AS
THE FRONT EXITS TO THE SOUTHEAST.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THROUGH EARLY SATURDAY MORNING...SEVERE THUNDERSTORMS WILL BE
POSSIBLE SOUTH OF THE INTERSTATE 85 CORRIDOR...AHEAD OF AND ALONG A
STRONG COLD FRONT EXITING SOUTHEAST CENTRAL ALABAMA. ALL SEVERE
WEATHER MODES WILL BE POSSIBLE...INCLUDING DAMAGING STRAIGHT LINE
WINDS...LARGE HAIL...ISOLATED TORNADOES...AND FLASH FLOODING.

A DRY AIRMASS WILL SPREAD ACROSS CENTRAL ALABAMA NEXT WEEK RESULTING
IN LOW RELATIVE HUMIDITY VALUES AND POSSIBLE CRITICAL FIRE WEATHER
CONDITIONS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL LIKELY BE
NEEDED THIS AFTERNOON THROUGH EARLY SATURDAY MORNING.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 2, 4:53 AM CSTWind AdvisoryBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more13 hr
Mar 2, 2:46 PM CSTSevere Thunderstorm WarningBMXMarion44 min
Mar 2, 2:59 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens46 min
Mar 2, 3:26 PM CSTSevere Thunderstorm WarningBMXFayette, Pickens, Tuscaloosa49 min
Mar 2, 3:38 PM CSTSevere Thunderstorm WarningBMXLamar, Marion52 min
Mar 2, 4:05 PM CSTSevere Thunderstorm WarningBMXFayette, Jefferson, Tuscaloosa, Walker40 min
Mar 2, 4:16 PM CSTSevere Thunderstorm WarningBMXWalker44 min
Mar 2, 4:23 PM CSTSevere Thunderstorm WarningBMXMarion, Winston31 min
Mar 2, 4:39 PM CSTSevere Thunderstorm WarningBMXJefferson, Walker53 min
Mar 2, 4:46 PM CSTSevere Thunderstorm WarningBMXBlount48 min
Mar 2, 4:53 PM CSTSevere Thunderstorm WarningBMXMarengo52 min
Mar 2, 5:16 PM CSTSevere Thunderstorm WarningBMXBlount, Jefferson, St. Clair44 min
Mar 2, 5:43 PM CSTTornado WarningBMXLowndes47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.